Anticholinergics: Who is at risk?

Last updated: August 08, 2019

Anticholinergic side effects are additive, so that a patient taking several different anticholinergic drugs is more likely to experience these adverse reactions.

Anticholinergic side effects are also dose-related. This means that as the dose of each medicine increases, patients will experience worse side effects and/or be more likely to suffer from them. However, given the range of anticholinergic side effects, it's not possible to predict which one(s) will predominate for any individual patient.

The cumulative, total effect of these medicines on an individual patient is termed their anticholinergic burden. Various attempts have been made to measure or quantify it, although they differ in the detail. For example, there are two UK websites that enable you to calculate an anticholinergic burden score for your patient to help with decision making during a medication review: ACB Calculator or Medichec.

Note that GP surgeries can also get a list of their patients with high anticholinergic burden scores for targeted review by registering for EPACT 2 data. Ask your pharmacist for more details.

As you'll have realised from the list on the previous page, there are a lot of medicines with anticholinergic actions that are likely to be used in older patients. This population is therefore much more likely to experience anticholinergic symptoms. Changes to the way that drugs are handled by the body tend to make elderly patients more sensitive to many medicines, such that smaller doses are required, and anticholinergic drugs are no exception. Elderly patients are also more at risk from anticholinergic side effects because of physiological changes, the impact of disease, and differences in behaviour with age. Some examples of this are shown below:


Long term side effects


Quite apart from relatively acute side effects, research suggests that older patients with a high anticholinergic burden tend to be more likely to suffer from falls, cognitive impairment, dementia, hospitalisation, and all-cause mortality. The effects appear to be cumulative: they increase with the number of anticholinergics taken, with use of higher strength anticholinergics, and with long-term use. The risk seems highest in older adults, but a recent study suggests patients who take anticholinergics many years earlier (e.g. in their 50s and 60s) may also be at risk of developing dementia. Having said this, a helpful NHS commentary has noted some limitations of this research. Another study suggests that antidepressants, urological and antiparkinson drugs may pose a bigger risk than other classes of anticholinergics such as gastrointestinal medicines but, again, further research is needed to make any definite conclusions.

NICE advises that anticholinergic medicines cause cognitive impairment and their use should be minimised in patients with dementia:

"Be aware that some commonly prescribed medicines are associated with increased anticholinergic burden, and therefore cognitive impairment. Consider minimising the use of medicines associated with increased anticholinergic burden, and if possible look for alternatives: 

  • When assessing whether to refer a person with suspected dementia for diagnosis 
  • During medication reviews with people living with dementia."


⇦ PREVIOUS PAGE     – Page 4 of 7 –     NEXT PAGE